Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 149, NWS Bismarck, ND

July 19, 2011Billings County, Golden Valley County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2011, 6:42 PM MDT for Billings County, Golden Valley County, Slope County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2011, 6:42 PM MDT (00:42 UTC)
Expired
Jul 19, 2011, 7:21 PM MDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Billings County, ND, Golden Valley County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 205 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5088 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS53 KBIS 200042
SVRBIS
NDC007-033-087-200145-
/O.NEW.KBIS.SV.W.0149.110720T0042Z-110720T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM MDT TUE JUL 19 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHEASTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...
  NORTH CENTRAL SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 745 PM MDT

* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES EAST OF THREE V CROSSING...OR 31 MILES
  NORTHWEST OF BOWMAN...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
  CENTRAL SLOPE...SOUTH CENTRAL BILLINGS AND SOUTHEASTERN GOLDEN
  VALLEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4680 10324 4674 10323 4646 10324 4643 10382
      4667 10390
TIME...MOT...LOC 0041Z 257DEG 12KT 4659 10366
WIND...HAIL <50MPH 1.00IN

$$

VINING
2 follow-up statements
313 
WWUS53 KBIS 200106
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
806 PM CDT TUE JUL 19 2011

NDC033-200113-
/O.CAN.KBIS.SV.W.0149.000000T0000Z-110720T0145Z/
GOLDEN VALLEY ND-
706 PM MDT TUE JUL 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOLDEN VALLEY
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA FOR GOLDEN VALLEY COUNTY. THE WARNING REMAINS FOR BILLINGS AND 
SLOPE COUNTIES.

LAT...LON 4656 10374 4680 10324 4674 10323 4646 10324
      4643 10382
TIME...MOT...LOC 0103Z 257DEG 12KT 4661 10356

$$

NDC007-087-200145-
/O.CON.KBIS.SV.W.0149.000000T0000Z-110720T0145Z/
BILLINGS ND-SLOPE ND-
706 PM MDT TUE JUL 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SLOPE
AND SOUTH CENTRAL BILLINGS COUNTIES UNTIL 745 PM MDT...

AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 11 MILES EAST OF THREE V CROSSING...OR 30 MILES 
NORTH OF BOWMAN...OR 14 MILES NORTHWEST OF AMIDON...MOVING EAST AT 
15 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
SLOPE AND SOUTH CENTRAL BILLINGS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4656 10374 4680 10324 4674 10323 4646 10324
      4643 10382
TIME...MOT...LOC 0103Z 257DEG 12KT 4661 10356
WIND...HAIL <50MPH 1.00IN

$$

VINING
403 
WWUS53 KBIS 200121
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT TUE JUL 19 2011

NDC007-087-200131-
/O.CAN.KBIS.SV.W.0149.000000T0000Z-110720T0145Z/
BILLINGS ND-SLOPE ND-
721 PM MDT TUE JUL 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SLOPE AND SOUTH
CENTRAL BILLINGS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4656 10374 4680 10324 4674 10323 4646 10324
      4643 10382
TIME...MOT...LOC 0121Z 257DEG 12KT 4662 10347

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:33 PM MDT, 9 minutes earlier.

Area forecast discussion, Jul 19, 6:33 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
733 PM CDT TUE JUL 19 2011

.UPDATE...CLOUDS...CHANCE FOR THUNDERSTORMS.

&&

.DISCUSSION...SINGLE SUPERCELL STORM PRODUCING VERY HEAVY RAIN AND
SOME HAIL AT 725 PM CDT. THIS CELL MODIFYING THE ENVIRONMENT
PUTTING OUT EXTENSIVE CLOUD COVER NORTH AND EAST OF SLOPE COUNTY.
THIS WILL LIKELY LIMIT THE STORM POTENTIAL FOR THE NEXT DEW HOURS
NORTH AND EAST DUE TO CLOUDS. RAISED CHC FOR THUNDERSTORMS AND
COOLED EVENING TEMPERATURES SOUTHWEST.

&&

.AVIATION...SCATTERED THUNDERSTORMS FORMING ACROSS SOUTHWEST NORTH
DAKOTA NEAR A WARM FRONTAL BOUNDARY LIFTING NORTH. A COLD FRONT
ACROSS CENTRAL MONTANA WILL PUSH THROUGH NORTH DAKOTA BY MORNING.
THIS FRONT WILL GENERATE STRONG AND GUSTY NORTHWEST WINDS OF 25 TO
40 KTS AT KISN/KDIK AFTER 12Z...AND 20 TO 35KT WINDS KMOT AND
KBIS AFTER 14Z. VFR EXPECTED AT TAF SITES...WITH MVFR POSSIBLE
AFTER 06Z AT KBIS/KMOT PRIOR TO COLD FRONTAL PASSAGE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR
NDZ001>005-009>013-017>023-025-033>037-041-042-044>048-050-051.

WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 8 PM CDT /7 PM MDT/
WEDNESDAY FOR NDZ001>003-009>011-017>021-031>035-040>046.

HEAT ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR NDZ031-032-040-043.

&&

SHORT TERM...WAA
AVIATION...JJT
Hazardous weather outlook, Jul 19, 3:36 AM MDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
436 AM CDT TUE JUL 19 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
436 AM CDT TUE JUL 19 2011 /336 AM MDT TUE JUL 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY POSSIBLY DEVELOP OVER SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA THIS EARLY TUESDAY MORNING. STRONG TO
SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE LARGE
HAIL...STRONG WINDS...AND HEAVY RAIN.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING
FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES
OF 105 TO 120 ARE EXPECTED. MUCH DRIER AIR WILL ARRIVE ON
WEDNESDAY BEHIND A STRONG COLD FRONT ENDING THE CURRENT HEAT
WAVE.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT
MAINLY OVER WEST AND NORTH CENTRAL NORTH DAKOTA. A FEW STORMS MAY
BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON
AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS WEST AND
CENTRAL NORTH DAKOTA. STAY TUNED FOR UPDATES AND FOR POSSIBLE WIND
HEADLINES.

CHANCES FOR THUNDERSTORMS CONTINUE THROUGH SATURDAY. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

NH

In the hours before

Local storm report, Jul 19, 5:45 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             15 ESE GOLVA            46.65N 103.69W
07/19/2011  M0.88 INCH       GOLDEN VALLEY      ND   LAW ENFORCEMENT

            LOTS OF NICKEL SIZE HAIL.

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:57 PM MDTAreal Flood AdvisoryBISBillings, Golden Valley, Slope18 hr
Jul 20, 4:02 AM MDTSevere Thunderstorm WarningBISMcLean, Ward58 min
Jul 20, 4:43 AM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan, Ward62 min
Jul 20, 5:22 AM MDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells53 min
Jul 20, 5:34 AM MDTTornado WarningBISPierce26 min
Jul 20, 6:05 AM MDTSevere Thunderstorm WarningBISPierce, Rolette40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.